Alert archive / Missouri / Special Weather Statements in 2017

Special Weather Statement, NWS Kansas City, MO

August 20, 20175 counties in Missouri; Doniphan County, Kansas

NWS Kansas City, MO issued this special weather statement at Aug 20, 2017, 3:39 AM CDT for 5 counties in Missouri; Doniphan County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2017, 3:39 AM CDT (08:39 UTC)
Expired
Aug 20, 2017, 4:30 AM CDT
In force
51 min
Issued by
NWS Kansas City, MO

Counties Doniphan County, KS, Andrew County, MO, Buchanan County, MO, DeKalb County, MO, Gentry County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 138 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2234 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1772 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

637 
WWUS83 KEAX 200839
SPSEAX

Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
339 AM CDT SUN AUG 20 2017
 
KSZ102-MOZ002>005-011>013-020-200930-
Doniphan KS-Buchanan MO-De Kalb MO-Holt MO-Worth MO-Gentry MO-
Nodaway MO-Harrison MO-Andrew MO-
339 AM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONIPHAN...
NORTHEASTERN BUCHANAN...WORTH...GENTRY...WESTERN HARRISON...
SOUTHEASTERN HOLT...SOUTHEASTERN NODAWAY...ANDREW AND DEKALB COUNTIES
UNTIL 430 AM CDT...

At 339 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Athelstan to near Troy. Movement was east
at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
St. Joseph, Savannah, Albany, Gower, Wathena, Elwood, Stanberry,
Maysville, Troy, Country Club Villa, Country Club, King City, Grant
City, Stewartsville, Agency, Ravenwood, Union Star, Eagleville,
Amazonia and New Hampton.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 101 and 114.
 Interstate 29 between mile markers 40 and 69.
 Interstate 229 between mile markers 0 and 14.

LAT...LON 4013 9419 4013 9422 4010 9421 3975 9447
      3974 9460 3960 9460 3976 9522 4057 9462
      4058 9386
TIME...MOT...LOC 0839Z 285DEG 36KT 4051 9458 3981 9510 

$$

Laflin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 20, 3:17 AM CDT, 22 minutes earlier.

Area forecast discussion, Aug 20, 3:17 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
317 AM CDT Sun Aug 20 2017

.Discussion...
Issued at 317 AM CDT SUN AUG 20 2017

A complex of thunderstorms which developed across central NE last
evening has developed stout outflow and driven southeastward
throughout the night, reaching far northwest MO early this AM.
Significant dry air between 850-700 hPa and 2000+ J/kg MUCAPE
above the dry layer has helped support the cold-pool propagation
especially across southeast NE and into northeast KS where the
CAPE is highest. Wind gusts between 50-55 mph are not out of the
question where the reflectivity gradient and outflow boundary
remain coincident, but expect the most robust portion of the
complex to dive mainly southward where low-level shear and
instability are locally highest. The northern half of the complex
may continue to feed southeastward along the CAPE gradient, but
should eventually begin to run out of steam as it travels away
from the more supportive environment, leaving an outflow boundary
draped somewhere across the CWA.

Instability will mount this afternoon as diurnal heating sharpens
low-level lapse rates, and minimal capping will make isolated
storm development possible throughout the afternoon, especially
along any remnant boundaries. Shear will be minimal and dry air
will continue to plague the majority of the profile, leaving
isolated strong wind gusts as the primary concern in any robust
storms that develop.

Additional storms are expected to develop across NE/IA tonight,
which could again push southeastward across portions of the CWA
early tomorrow morning in a similar manner to this morning's
storms, possibly leaving cloud cover and outflow lingering into
the morning. In addition, cirrus is still expected to stream
northeastward into the forecast area from the southwest, resulting
in multiple possible layers of broken to overcast cloud cover
through the afternoon. Anywhere that enough heating does occur to
steepen lapse rates, isolated convection is again possible in the
afternoon.

A cold front will sweep through the region on Monday night and
Tuesday morning, bringing widespread showers and storms to the
CWA. Heavy rain and a few strong storms are possible, which could
be a concern for those with outdoor lodging or travel plans on
Monday night. These storms will exit the region Tuesday, leaving
quieter conditions and cooler temperatures for the remainder of
the forecast period.

&&

.Specifics for the Total Solar Eclipse on August 21st...
Issued at 317 AM CDT SUN AUG 20 2017

Broken to overcast cirrus is still expected to stream into the
region on Monday, at least partially hampering the view of the
solar eclipse across the majority of the forecast area. Cirrus
may be thin enough to still view the outline of the sun, but there
remains some question to whether a thicker midlevel deck will
also be present as a result of lingering morning convection.
Further updates will follow today and tonight.

&&

.Aviation...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1150 PM CDT SAT AUG 19 2017

A cluster of thunderstorms over Nebraska is expected to track to
the east southeast overnight and may impact the terminal before
sunrise. STJ is the most likely to be impacted but even there
storms may be weakening. Have maintained VCTS given the
uncertainty with southeastward extend of this activity. If storms
are stronger as they move through then there will likely be some
visibility and ceiling restrictions. Otherwise VFR conditions are
expected.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Laflin
Aviation...CDB
Eclipse...Laflin
Hazardous weather outlook, Aug 19, 4:41 AM CDT, 22 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
441 AM CDT Sat Aug 19 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-200945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
441 AM CDT Sat Aug 19 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 A few isolated thunderstorms are possible Sunday night into Monday
 morning across northern MO, and again Monday night through Tuesday
 throughout the outlook area. Severe weather is not expected, but
 heavy rain leading to localized flooding could be an issue Monday
 night, particularly across northern MO.

 Heat indices will reach the upper 90s to near the triple digit mark
 both Sunday and Monday across the area.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 20, 2:55 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
255 AM CDT SUN AUG 20 2017

KSZ102-MOZ001>004-011-012-020-200845-
Doniphan KS-Atchison MO-Buchanan MO-Holt MO-Worth MO-Gentry MO-
Nodaway MO-Andrew MO-
255 AM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...NORTHWESTERN
BUCHANAN...WORTH...NORTHWESTERN GENTRY...EASTERN ATCHISON...HOLT...
NODAWAY AND ANDREW COUNTIES UNTIL 345 AM CDT...

At 255 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blanchard to Hamlin. Movement was east at
40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Maryville, Savannah, Wathena, Mound City, Highland, Troy, Grant City,
Oregon, Fairfax, Burlington Junction, Hopkins, Ravenwood, Maitland,
Amazonia, Skidmore, Forest City, Craig, Fillmore, White Cloud and
Denton.

This includes the following highways...
 Interstate 29 between mile markers 55 and 100.
 Interstate 229 between mile markers 10 and 14.

LAT...LON 4057 9430 3964 9500 3974 9534 4000 9534
      4000 9531 4004 9542 4012 9539 4018 9548
      4025 9549 4057 9526
TIME...MOT...LOC 0755Z 285DEG 36KT 4062 9513 3993 9565

Laflin
Special weather statement, Aug 20, 3:09 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill
309 AM CDT Sun Aug 20 2017

KSZ103>105-MOZ028-029-037-210000-
Leavenworth-Wyandotte-Johnson KS-Platte-Clay-Jackson-
Including the cities of Fort Leavenworth, Leavenworth, Lansing,
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee,
Lenexa, Parkville, Platte City, Riverside, Weatherby Lake,
Weston, Gladstone, Liberty, Excelsior Springs, Kansas City,
and Independence
309 AM CDT Sun Aug 20 2017

...HOT AND MUGGY CONDITIONS THIS AFTERNOON...

Temperatures this afternoon will rise into the mid 90s across the
Kansas City Metro, and will combine with rising humidity to bring
heat indices into the 101-104 degree range. This combination of
heat and humidity could lead to heat-related illness if proper
precautions are not taken, particularly for the elderly and those
without access to air conditioning.

Laflin
Special weather statement, Aug 20, 3:39 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
339 AM CDT SUN AUG 20 2017

KSZ102-MOZ002>005-011>013-020-200930-
Doniphan KS-Buchanan MO-De Kalb MO-Holt MO-Worth MO-Gentry MO-
Nodaway MO-Harrison MO-Andrew MO-
339 AM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONIPHAN...
NORTHEASTERN BUCHANAN...WORTH...GENTRY...WESTERN HARRISON...
SOUTHEASTERN HOLT...SOUTHEASTERN NODAWAY...ANDREW AND DEKALB COUNTIES
UNTIL 430 AM CDT...

At 339 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Athelstan to near Troy. Movement was east
at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
St. Joseph, Savannah, Albany, Gower, Wathena, Elwood, Stanberry,
Maysville, Troy, Country Club Villa, Country Club, King City, Grant
City, Stewartsville, Agency, Ravenwood, Union Star, Eagleville,
Amazonia and New Hampton.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 101 and 114.
 Interstate 29 between mile markers 40 and 69.
 Interstate 229 between mile markers 0 and 14.

LAT...LON 4013 9419 4013 9422 4010 9421 3975 9447
      3974 9460 3960 9460 3976 9522 4057 9462
      4058 9386
TIME...MOT...LOC 0839Z 285DEG 36KT 4051 9458 3981 9510

Laflin

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:55 AM CDTSpecial Weather StatementEAXAndrew, Holt, Nodaway, Worth50 min
Aug 20, 8:23 AM CDTSpecial Weather StatementEAXClinton52 min
Aug 20, 2:36 PM CDTFlash Flood WatchEAXAndrew, Bates, Buchanan, Caldwell, Carroll, Cass and 17 more43 hr
Aug 20, 5:52 PM CDTSpecial Weather StatementEAXHenry23 min

Nearby

Special Weather Statements in Missouri, 2017Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.